Dr Schep reports most common symptoms of synthetic cannabis

Written by Legal Highs NZ on . Posted in Legal Highs, Synthetic Cannabis

Dr Leo Schep,┬áToxicologist at the National Poisons Centre, also featuring on TV One’s news items about legal highs, has written a short article.

His article on NZ Doctor focuses mainly on the negative impacts of synthetic cannabis and fails to address any positives of regulation as a whole.

His article focuses solely on the most commonly reported symptoms of taking synthetic cannabis;

The most commonly reported symptoms following exposure to these analogues are, in rank order: tachycardia, vomiting, agitation, drowsiness, psychosis, hallucinations, anxiety, headache, seizures and tremors. In recent months, the NPC has noted an increase in more serious adverse effects, particularly altered level of consciousness, agitation, confusion, paranoia, violent behaviour, seizures and acute kidney injuries.

… as well as the negative social impact of these substances;

What is of particular concern, not withstanding the workplace, is the use of psychoactive substances that have the risk of causing neuropsychiatric effects. Recreational use of synthetic cannabinoids can alter perceptions, distort judgements and cause changes in behaviour that can lead to injuries to the user and to others, such as work associates. Use may also have a detrimental effect upon their work, leading to reduced productivity and lost work hours due to increases in associated health-related issues.

You can read the rest of his informational piece here;

http://www.nzdoctor.co.nz/in-print/2013/november-2013/20-november-2013/synthetic-cannabinoids-the-lows-that-follow-legal-highs.aspx

 

I have pasted the full article below as some people are reporting that the link doesn’t allow them to view the article, we are happy to remove the full text if required.

Synthetic cannabinoids: the lows that follow legal highs

Synthetic cannabinoids have evolved rapidly to stay ahead of the regulators. Promoted as a safe alternative to marijuana, they are anything but

Synthetic cannabinoid analogues describe a large number of chemicals with unrelated structures, which bind to cannabinoid receptors and mimic the effect of tetrahydrocannabinol (THC), the major active

KEY POINTS

  • While they mimic the effect of tetrahydrocannabinol, synthetic cannabinoid analogues do so with greater efficacy and more severe toxicity.
  • Easy access and legal availability has, over the last two years, substantially increased patients attending emergency departments and medical centres.
  • Common symptoms include tachycardia, vomiting, agitation, drowsiness, psychosis, hallucinations, anxiety, headache, seizures and tremors.
  • The elimination half-life of synthetic cannabinoids may be measured in weeks not hours, creating problems even for weekend users, and their employers.

constituent of marijuana. However, these analogues do this with greater efficacy and more severe toxicity than THC.

Of this diverse group, those legally present in the New Zealand market belong to a chemical class called JWH, named after the organic chemist who developed them for his research.

Analogues within this class appearing on the market have evolved rapidly, in order to keep one step ahead of the various regulatory agencies. Recent literature from the US has, for example, conveniently divided them into three categories, notably first, second and third-generation, depending on the time frame during which they were banned. An example from each class is presented in the figure: JWH-018, AM-2201 and MAM-2201, respectively. All three, and others in these categories, have appeared in the New Zealand market. A number of newer analogues have presently obtained temporary legal status in this country; one example is FAM-2201 (see figure).

Synthetic cannabinoids have been promoted and marketed as safe alternatives to marijuana and were readily available at local retail outlets, such as corner dairies, until July 2013. (Since that date, they can now only be purchased from specialised retail outlets that have obtained a temporary licence from the Ministry of Health.) The ease of access and legal availability of these products has, over the last two years, created a substantial increase in the numbers of patients attending emergency departments and medical centres following the smoking of these drugs. The National Poisons Centre (NPC), for example, had more calls last year about synthetic cannabinoids than any other single drug of abuse category.

The most commonly reported symptoms following exposure to these analogues are, in rank order: tachycardia, vomiting, agitation, drowsiness, psychosis, hallucinations, anxiety, headache, seizures and tremors. In recent months, the NPC has noted an increase in more serious adverse effects, particularly altered level of consciousness, agitation, confusion, paranoia, violent behaviour, seizures and acute kidney injuries.

What is of particular concern, not withstanding the workplace, is the use of psychoactive substances that have the risk of causing neuropsychiatric effects. Recreational use of synthetic cannabinoids can alter perceptions, distort judgements and cause changes in behaviour that can lead to injuries to the user and to others, such as work associates. Use may also have a detrimental effect upon their work, leading to reduced productivity and lost work hours due to increases in associated health-related issues.

Research on synthetic cannabinoids is now suggesting the elimination half-life of these drugs may be measured in weeks rather than hours. Employees who use these recreationally during the weekend may, contrary to assumptions by themselves or others, continue to suffer adverse effects within the workplace for extended periods beyond their initial exposure.

Finally, studies have shown those most likely to use these drugs tend to be young males between the ages of 18 and 24 years. Not only is there an increased risk of adverse effects occurring during their present employment, but their long-term career opportunities may be in jeopardy due to behaviour and habits presently influenced by the use of recreational drugs.

Their use not only increases the risk of harm to the users and those who live and work closely with them, but it also puts in jeopardy the potential to contribute fully to New Zealand society.

Leo Schep is a toxicologist with the National Poisons Centre, department of preventive and social medicine, University of Otago, Dunedin

Tags:

Legal Highs NZ

Legal Highs NZ

Legal Highs NZ is the ultimate guide to Legal Highs in New Zealand. Follow Legal Highs on Twitter, Faceboook or read the blog.